Ramsey's Theorem for Pairs and Provably Recursive Functions

Notre Dame Journal of Formal Logic 50 (4):427-444 (2009)
This paper addresses the strength of Ramsey's theorem for pairs ($RT^2_2$) over a weak base theory from the perspective of 'proof mining'. Let $RT^{2-}_2$ denote Ramsey's theorem for pairs where the coloring is given by an explicit term involving only numeric variables. We add this principle to a weak base theory that includes weak König's Lemma and a substantial amount of $\Sigma^0_1$-induction (enough to prove the totality of all primitive recursive functions but not of all primitive recursive functionals). In the resulting theory we show the extractability of primitive recursive programs and uniform bounds from proofs of $\forall\exists$-theorems. There are two components of this work. The first component is a general proof-theoretic result, due to the second author, that establishes conservation results for restricted principles of choice and comprehension over primitive recursive arithmetic PRA as well as a method for the extraction of primitive recursive bounds from proofs based on such principles. The second component is the main novelty of the paper: it is shown that a proof of Ramsey's theorem due to Erdős and Rado can be formalized using these restricted principles. So from the perspective of proof unwinding the computational content of concrete proofs based on $RT^2_2$ the computational complexity will, in most practical cases, not go beyond primitive recursive complexity. This even is the case when the theorem to be proved has function parameters f and the proof uses instances of $RT^2_2$ that are primitive recursive in f
Keywords Ramsey's Theorem for pairs   provably recursive functions   proof mining
Categories (categorize this paper)
DOI 10.1215/00294527-2009-019
 Save to my reading list
Follow the author(s)
My bibliography
Export citation
Find it on Scholar
Edit this record
Mark as duplicate
Revision history Request removal from index
Download options
PhilPapers Archive

Upload a copy of this paper     Check publisher's policy on self-archival     Papers currently archived: 23,209
External links
Setup an account with your affiliations in order to access resources via your University's proxy server
Configure custom proxy (use this if your affiliation does not provide a proxy)
Through your library
References found in this work BETA

No references found.

Add more references

Citations of this work BETA

Add more citations

Similar books and articles
Toshiyasu Arai (1998). Variations on a Theme by Weiermann. Journal of Symbolic Logic 63 (3):897-925.
Stanley S. Wainer (1999). Accessible Recursive Functions. Bulletin of Symbolic Logic 5 (3):367-388.
Mingzhong Cai (2012). Degrees of Relative Provability. Notre Dame Journal of Formal Logic 53 (4):479-489.

Monthly downloads

Added to index


Total downloads

9 ( #444,436 of 1,941,071 )

Recent downloads (6 months)

1 ( #458,101 of 1,941,071 )

How can I increase my downloads?

My notes
Sign in to use this feature

Start a new thread
There  are no threads in this forum
Nothing in this forum yet.